Alert archive / South Dakota / Severe Thunderstorm Warnings in 2015
Severe Thunderstorm Warning 46, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Jun 9, 2015, 6:18 PM CDT for 4 counties in South Dakota. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 9, 2015, 6:18 PM CDT (23:18 UTC)
- Expired
- Jun 9, 2015, 7:00 PM CDT
- In force
- 42 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Beadle County, SD, Kingsbury County, SD, Miner County, SD, Sanborn County, SD
The radar
The Sioux Falls radar (KFSD), 112 km from the middle of the area, began a volume at 23:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 12 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 9, 4:49 PM CDT | Severe Thunderstorm Watch | SPC | 4 hr |
The nearest sounding before it
Aberdeen, SD (KABR), launched 12:00Z, 11.3 hours before the alert went out and 93 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2409 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 94 m²/s²
- 0-3 km storm-relative helicity
- 182 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
170
WUUS53 KFSD 092318
SVRFSD
SDC005-077-097-111-100000-
/O.NEW.KFSD.SV.W.0046.150609T2318Z-150610T0000Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
618 PM CDT TUE JUN 9 2015
THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHWESTERN KINGSBURY COUNTY IN EAST CENTRAL SOUTH DAKOTA...
SOUTHEASTERN BEADLE COUNTY IN EAST CENTRAL SOUTH DAKOTA...
NORTHEASTERN SANBORN COUNTY IN EAST CENTRAL SOUTH DAKOTA...
NORTHWESTERN MINER COUNTY IN EAST CENTRAL SOUTH DAKOTA...
* UNTIL 700 PM CDT
* AT 617 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 9 MILES SOUTH OF
CAVOUR...OR 14 MILES SOUTHEAST OF HURON...MOVING SOUTHEAST AT 30
MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE
TO ROOFS...SIDING AND TREES.
* THIS SEVERE THUNDERSTORM WILL BE NEAR...
CARTHAGE AROUND 640 PM CDT.
FEDORA AROUND 650 PM CDT.
ROSWELL AROUND 655 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
PREPARE IMMEDIATELY FOR LARGE HAIL AND DAMAGING WINDS. PEOPLE OUTSIDE
SHOULD MOVE TO A SHELTER...INSIDE A STRONG BUILDING AND AWAY FROM
WINDOWS.
&&
LAT...LON 4421 9808 4432 9799 4408 9756 4394 9771
TIME...MOT...LOC 2317Z 310DEG 27KT 4424 9797
HAIL...1.00IN
WIND...60MPH
$$
CHAPMAN2 follow-up statements
933
WWUS53 KFSD 092337
SVSFSD
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
637 PM CDT TUE JUN 9 2015
SDC005-111-092346-
/O.CAN.KFSD.SV.W.0046.000000T0000Z-150610T0000Z/
BEADLE SD-SANBORN SD-
637 PM CDT TUE JUN 9 2015
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN BEADLE AND
NORTHEASTERN SANBORN COUNTIES IS CANCELLED...
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF
THE WARNED AREA. THEREFORE...THE WARNING HAS BEEN CANCELLED.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CDT FOR
EAST CENTRAL SOUTH DAKOTA.
LAT...LON 4406 9785 4424 9785 4408 9756 4394 9771
TIME...MOT...LOC 2336Z 312DEG 31KT 4411 9779
$$
SDC077-097-100000-
/O.CON.KFSD.SV.W.0046.000000T0000Z-150610T0000Z/
KINGSBURY SD-MINER SD-
637 PM CDT TUE JUN 9 2015
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM CDT
FOR SOUTHWESTERN KINGSBURY AND NORTHWESTERN MINER COUNTIES...
AT 636 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR CARTHAGE...OR
22 MILES SOUTHWEST OF LAKE THOMPSON STATE RECREATION AREA...MOVING
SOUTHEAST AT 35 MPH.
HAZARD...60 MPH WIND GUSTS AND PENNY SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES.
THIS SEVERE STORM WILL BE NEAR...
FEDORA AROUND 645 PM CDT.
ROSWELL AROUND 650 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
PREPARE IMMEDIATELY FOR LARGE HAIL AND DAMAGING WINDS. PEOPLE OUTSIDE
SHOULD MOVE TO A SHELTER...INSIDE A STRONG BUILDING AND AWAY FROM
WINDOWS.
&&
LAT...LON 4406 9785 4424 9785 4408 9756 4394 9771
TIME...MOT...LOC 2336Z 312DEG 31KT 4411 9779
HAIL...0.75IN
WIND...60MPH
$$
CHAPMAN847
WWUS53 KFSD 100000
SVSFSD
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
700 PM CDT TUE JUN 9 2015
SDC077-097-100008-
/O.EXP.KFSD.SV.W.0046.000000T0000Z-150610T0000Z/
KINGSBURY SD-MINER SD-
700 PM CDT TUE JUN 9 2015
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN KINGSBURY AND
NORTHWESTERN MINER COUNTIES WILL EXPIRE AT 700 PM CDT...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE...THE WARNING WILL BE ALLOWED TO EXPIRE. HOWEVER...SMALL
HAIL UP TO HALF INCH AND WIND GUSTS TO 50 MPH ARE STILL POSSIBLE
WITH THUNDERSTORMS SCATTERED ACROSS MINER COUNTY.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CDT FOR
EAST CENTRAL SOUTH DAKOTA.
LAT...LON 4406 9785 4424 9785 4408 9756 4394 9771
TIME...MOT...LOC 2357Z 310DEG 27KT 4411 9779
$$
CHAPMANWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 9, 6:12 PM CDT, 6 minutes earlier.
Area forecast discussion, Jun 9, 6:12 PM CDT, 6 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SIOUX FALLS SD 612 PM CDT TUE JUN 9 2015 .SHORT TERM...(THIS EVENING THROUGH WEDNESDAY) ISSUED AT 412 PM CDT TUE JUN 9 2015 THUNDERSTORM DEVELOPMENT ALONG THE FRONT THIS AFTERNOON AND EARLY EVENING IS STILL IN QUESTION. THE HRRR CONTINUES TO LOOK OVERDONE WITH JUST A QUESTION ON WHETHER IT IS OVERDONE OR WAY OVERDONE. ALSO SOME OF THE SOUTHWESTERLY WINDS AHEAD OF THE FRONT GOING WESTERLY RAISES CONVERGENCE QUESTIONS. FOR THE MOMENT WILL PLAN ON KEEPING COVERAGE LOW BUT NOT TAKING OUT. ALSO...FOR NOW AM KEEPING A SLIGHT MENTION EAST CENTRAL TO AN HOUR OR TWO PAST SUNSET...BUT GIVEN THE FRONTAL MOVEMENT SEEMING A TAD STRONGER AND FASTER THAN BEFORE DURING THIS TIME...WONDER IF THERE WILL BE ANYTHING LEFT ASSUMING THERE IS SOMETHING TO START WITH. LATE TONIGHT WILL BRING PRETTY CLEAR SKIES AND COOLING TEMPERATURES WITH 60 TO 65 LOWS. FOR WEDNESDAY STILL PLAN ON A FAIRLY SUNNY START WITH A CLOUD INCREASE STARTING SLOWLY...AND NOT REALLY PICKING UP STEAM UNTIL MID AFTERNOON OUT WEST...ALONG WITH A CHANCE OF SHOWERS AND STORMS STARTING LATE AFTERNOON OUT THERE AS THE EXPECTED WET SYSTEM APPROACHES. HIGH TEMPERATURES WILL STAY GENERALLY IN THE 80 TO 85 RANGE. .LONG TERM...(WEDNESDAY NIGHT THROUGH TUESDAY) ISSUED AT 412 PM CDT TUE JUN 9 2015 HEAVY RAINFALL FROM LATER WEDNESDAY NIGHT THROUGH THURSDAY EVENING REMAINS AT THE FOREFRONT OF CONCERN IN THE MEDIUM RANGE. AIRMASS WILL BECOME INCREASINGLY SATURATED WITH INFLUX OF MOISTURE FROM DISSIPATED PACIFIC TROPICAL SYSTEM...WITH PRECIPITABLE WATER LIKELY IN THE 1.5 TO 1.75 INCH RANGE ON THURSDAY. LOW LEVEL JET WILL INCREASE WEDNESDAY NIGHT AHEAD OF SYSTEM PUSHING OUT OF THE CENTRAL ROCKIES...ESPECIALLY BY LATER NIGHT. WHILE MUCH OF THE EVENING SHOULD BE FAIRLY QUIET..WILL START TO GET A BETTER POTENTIAL FOR DEVELOPMENT INTO THE MISSOURI VALLEY TOWARD 06Z... AND BECOMING WIDESPREAD SOUTH OF I-90 LATE NIGHT. ELEVATED INSTABILITY SETTLES IN A 400-800 J/KG WHICH COULD SUGGEST A MARGINAL LARGE HAIL THREAT INTO THE MISSOURI VALLEY LATE NIGHT OR EARLY MORNING. HOWEVER...THE OVERALL SEVERE THREAT THROUGH THE THURSDAY PERIOD APPEARS SECONDARY TO RAINFALL THREAT...WITH BEST CHANCE FOR SEVERE ACROSS THE FAR SOUTH AND SOUTHEASTERN CWA WHERE SURFACE WARM FRONT WILL ATTEMPT TO PUSH NORTHWARD BY LATER AFTERNOON AHEAD OF SURFACE WAVE. TRACK OF LEVEL WAVE AND LOCATION OF THE LOWER TO MID LEVEL GRADIENTS/LOW LEVEL JET CONVERGENCE CERTAINLY POINTS TOWARD A SLIGHT SOUTHWARD SHIFT IN THE HEAVIEST PRECIPITATION POTENTIAL. WPC IN THE LAST 15 MINUTES HAS UPDATED TO PLACE MUCH OF THE EASTERN/SOUTHEASTERN CWA IN SLIGHT RISK OF EXCESSIVE RAINFALL FROM 12Z THU TO 12Z FRI...AND EVEN A MODERATE RISK IN THE FAR SOUTHEAST AROUND SPENCER/STORM LAKE/IDA GROVE. WITH AS MUCH IMPACT AS WEDNESDAY NIGHT CONVECTION COULD HAVE ON EVENTUAL SET UP OF PREFERRED PRECIPITATION LOCATION ON THURSDAY... HAVE COORDINATED WITH NEIGHBORS AND DECIDED NOT TO YET ISSUE A FLASH FLOOD WATCH. AT THIS TIME...A FAIRLY STRONG DIVERSITY IN SOLUTIONS OF WHERE GREATEST PRECIPITATION AXIS WILL OCCUR... WITH NUMEROUS AREA HAVING SOME DEGREE OF HEAVIER RAINFALL LATELY...AND CONSISTENCY OF A REGIONAL HEAVY RAIN SIGNATURE... WOULD BELIEVE A WATCH WOULD BE ALMOST CERTAIN WITH THE NEXT MAIN FORECAST PACKAGE. THERE SHOULD BE A TIME WHERE THINGS DRY OUT ACROSS THE AREA FROM FRIDAY INTO SATURDAY AS MEAN RIDGING TAKES A WEAK GRIP ON THE NORTHERN PLAINS. GFS/ECMWF ARE A BIT QUICKER IN EXITING SYSTEM ON THURSDAY NIGHT...BUT SOME DIFFERENCES IN HOW SYSTEM EXITS REQUIRED MAINTAINING A MEAGER CHANCE EARLY FRIDAY IN THE EAST. FLOW TRENDS AGAIN TOWARD SOUTHWEST ALOFT THROUGH THE WEEKEND... AND ANOTHER BROAD WAVE CREEPING NORTHEASTWARD SATURDAY AND SATURDAY NIGHT WILL BRING THE NEXT CHANCE FOR SHOWERS AND THUNDERSTORMS TO THE AREA. SHEAR NOR INSTABILITY APPEAR TO BE OF GREAT CONCERN...SO AT THIS POINT NOT EXPECTING A SIGNIFICANT SEVERE THREAT. TEMPERATURES WILL TREND BACK TOWARD SEASONABLY WARM THROUGH EARLY NEXT WEEK...AND PERHAPS FLATTENING OF RIDGE BY SYSTEM MONDAY NIGHT INTO TUESDAY AND PRESENCE OF A WARM FRONTAL BOUNDARY WILL INCREASE BOTH PRECIPITATION CHANCES AND THREAT OF SEVERE STORMS AGAIN BY EARLY NEXT WEEK. && .AVIATION...(FOR THE 00Z TAFS THROUGH 00Z WEDNESDAY EVENING) ISSUED AT 612 PM CDT TUE JUN 9 2015 LINE OF SCATTERED CONVECTION ALONG COLD FRONT PUSHING THROUGH NORTHERN FORECAST AREA AT THE START OF THE PERIOD. STORMS ARE EXPECTED TO BE SOUTHEAST OF KHON BY 0000Z...THUS HAVE NO MENTION OF THUNDER FOR THIS TAF ISSUANCE. GIVEN THAT THE STORMS AT LEAST TO SOME EXTENT ARE DIURNALLY DRIVEN...THINK THEY WILL GRADUALLY DIMINISH AS THEY HEAD SOUTHEAST THIS EVENING AND OPTED TO NOT INCLUDE ANY THUNDER IN KFSD TAF FOR NOW. WILL MONITOR TRENDS CLOSELY THOUGH...WITH MOST FAVORED TIME FOR STORMS APPROACHING FROM THE NORTHWEST 0130Z-0300Z IF STORMS DO HOLD TOGETHER. AFTER THE LINE DISSIPATES/EXITS THE AREA...VFR CONDITIONS WILL PREVAIL THROUGH WEDNESDAY AFTERNOON. MORE WIDESPREAD CONVECTION EXPECTED TO MOVE INTO THE REGION BEYOND THE END OF THIS TAF PERIOD. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. IA...NONE. NE...NONE. && SHORT TERM... LONG TERM...CHAPMAN AVIATION...JH
Hazardous weather outlook, Jun 9, 5:32 PM CDT, 46 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 532 PM CDT TUE JUN 9 2015 MNZ071-072-SDZ038>040-050-052>055-057>061-063>065-068-102245- LINCOLN MN-LYON MN-BEADLE-KINGSBURY-BROOKINGS-GREGORY-JERAULD- SANBORN-MINER-LAKE-BRULE-AURORA-DAVISON-HANSON-MCCOOK-CHARLES MIX- DOUGLAS-HUTCHINSON-BON HOMME- 532 PM CDT TUE JUN 9 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST MINNESOTA...EAST CENTRAL SOUTH DAKOTA...SOUTH CENTRAL SOUTH DAKOTA AND SOUTHEAST SOUTH DAKOTA. .DAY ONE...TONIGHT ISOLATED TO SCATTERED THUNDERSTORMS WILL OCCUR LATE AFTERNOON AND EARLY EVENING. A FEW OF THESE STORMS WILL BE SEVERE WITH HAIL UP TO HALF DOLLAR SIZE AND WIND GUSTS TO 70 MPH. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY SHOWERS AND THUNDERSTORMS WILL RETURN TO THE AREA WEDNESDAY EVENING THROUGH THURSDAY NIGHT. LOCALLY HEAVY RAINFALL WILL BE POSSIBLE WITH THESE STORMS...POSSIBLY RESULTING IN FLASH FLOODING. KEEP UP WITH THE LATEST UPDATES ON THE HEAVY RAINFALL POTENTIAL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 5 PM CDT THIS AFTERNOON. MNZ080-081-089-090-097-098-SDZ056-062-066-102245- MURRAY-COTTONWOOD-NOBLES-JACKSON-PIPESTONE-ROCK-MOODY-MINNEHAHA- TURNER- 532 PM CDT TUE JUN 9 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST MINNESOTA...EAST CENTRAL SOUTH DAKOTA AND SOUTHEAST SOUTH DAKOTA. .DAY ONE...TONIGHT ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED EARLY THIS EVENING. A FEW STORMS WILL BE SEVERE WITH HAIL UP TO HALF DOLLAR SIZE AND WIND GUSTS TO 70 MPH. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY SHOWERS AND THUNDERSTORMS WILL RETURN TO THE AREA LATER WEDNESDAY NIGHT THROUGH THURSDAY NIGHT. HEAVY RAINFALL AVERAGING 1 TO 3 INCHES IS LIKELY...POSSIBLY RESULTING IN FLASH FLOODING. PLEASE KEEP UP ON THE LATEST UPDATES. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 5 PM CDT THIS AFTERNOON. IAZ001>003-012>014-020>022-031-032-NEZ013-014-SDZ067-069>071- 102245- LYON IA-OSCEOLA-DICKINSON-SIOUX-O'BRIEN-CLAY IA-PLYMOUTH-CHEROKEE- BUENA VISTA-WOODBURY-IDA-DIXON-DAKOTA-LINCOLN SD-YANKTON-CLAY SD- UNION- 532 PM CDT TUE JUN 9 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST IOWA...NORTHEAST NEBRASKA AND SOUTHEAST SOUTH DAKOTA. .DAY ONE...TONIGHT ISOLATED STORMS WILL BE POSSIBLE THIS BY MID TO LATE EVENING. AN ISOLATED STORM MAY PRODUCE HAIL UP TO DIME SIZE AND WINDS TO 55 MPH. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY SHOWERS AND THUNDERSTORMS WILL RETURN TO THE AREA WEDNESDAY NIGHT THROUGH THURSDAY NIGHT. LOCALLY HEAVY RAINFALL WILL BE POSSIBLE FROM LATE WEDNESDAY NIGHT THROUGH THURSDAY EVENING... BRINGING POTENTIAL FOR FLASH FLOODING. A FEW STORMS MAY ALSO BE SEVERE TOWARD HIGHWAY 20 ON THURSDAY. PLEASE KEEP UP WITH THE LATEST UPDATES. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TONIGHT.
In the hours before
Local storm report, Jun 9, 6:16 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
616 PM CDT TUE JUN 9 2015
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0605 PM HAIL 4 NNE CARTHAGE 44.22N 97.67W
06/09/2015 E1.00 INCH KINGSBURY SD TRAINED SPOTTER
&&
NWS SIOUX FALLS SD
IRIS SYSTEMThe office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 9, 5:53 PM CDT | Severe Thunderstorm Warning | FSD | Kingsbury, Miner | 38 min |
| Jun 9, 6:55 PM CDT | Severe Thunderstorm Warning | FSD | Moody | 35 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2015Every severe thunderstorm warning in 2015
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.